Is this a burn from my laser hair removal treatment? (photos)

This was my 3rd laser hair removal treatment. I have never had irritation after. My legs have looked like this for the last 10 hours. It itches and is raised. Is this a burn!? And what should I do to get rid of this?

Doctor Answers 3

Laser Hair Removal Burn

This is likely a burn that ice, topical steroids and moisturizing will help. I suggest seeing an expert.  Best, Dr. Emer.


Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Is this a burn?

Based on your pictures this may or may not be a burn. When you get laser hair removal, one of the physical signs that you look for is something called "perifollicular edema" - red raised bumps around the base of the hair follicle. This is a result of the hair follicle heating up from the laser treatment, and is actually a good sign that the treatment will be effective. In your picture, this does appear very much like perifollicular edema-because instead of it being a single flat red area of burn, it appears to be many small red dots blending together. If this is what it is, it will go away by itself and approximately 12 hours. A topical steroid (such as an over the counter hydrocortisone) will help.It is also possible that this is a combination of perifollicular edema, and mild superficial burning of the skin. If this is the case, it will not get better as fast, and may crust or scab. If the red marks do not go completely away with hydrocortisone, I would treat them with Aquaphor, or Biafine, and follow up with the provider that did the treatment.
Good Luck!

LHR burn

Yes this is probably a superficial burn. Topical steroids and Biafine are a good treatment for this. It doesn't look severe and could be just on the more aggressive side of normal but in those cases, it is mostly redness around the follicles and not patches of redness. Better to treat though to avoid hyperpigmentation later.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.